, Volume 2, Issue 4, pp 385–393 | Cite as

An analysis of the greedy algorithm for the submodular set covering problem

  • L. A. Wolsey


We consider the problem: min\(\{ \mathop \Sigma \limits_{j \in s} f_j :z(S) = z(N),S \subseteqq N\} \) wherez is a nondecreasing submodular set function on a finite setN. Whenz is integer-valued andz(Ø)=0, it is shown that the value of a greedy heuristic solution never exceeds the optimal value by more than a factor\(H(\mathop {\max }\limits_j z(\{ j\} ))\) where\(H(d) = \sum\limits_{i = 1}^d {\frac{1}{i}} \).

This generalises earlier results of Dobson and others on the applications of the greedy algorithm to the integer covering problem: min {fy: Ayb, y ε {0, 1}} wherea ij ,b i } ≧ 0 are integer, and also includes the problem of finding a minimum weight basis in a matroid.

AMS subject classification (1980)

68 C 05 68 C 25 90 C 10 05 B 35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    V. Chvatal, Greedy Heuristics for the Set-Covering Problem,Math. of Oper. Res.4 (3), (1979), 233–235.MATHMathSciNetCrossRefGoogle Scholar
  2. [2]
    G. Cornuéjols, G. L. Nemhauser andL. A. Wolsey, A Canonical Representation of Simple Plant Location Problems and Its Applications,SIAM J. Alg. Disc. Math.1, (1980), 261–272.MATHGoogle Scholar
  3. [3]
    G. Dobson, Worst Case Analysis of Greedy Heuristics for Integer Programming with Nonnegative Data,Technical Report SOL 80-25, Stanford, October 1980.Google Scholar
  4. [4]
    M. L. Fisher andL. A. Wolsey, On the Greedy Heuristic for Covering and Packing Problems,CORE, DP 8124, Louvain-la-Neuve, May 1981.Google Scholar
  5. [5]
    D. S. Johnson, Approximation Algorithms for Combinatorial problems,J. Comput. System Sci.9, (1974), 256–298.MATHMathSciNetCrossRefGoogle Scholar
  6. [6]
    L. Lovász. On the Ratio of Optimal Integral and Fractional Covers,Discrete Math.,13, (1975), 383–390.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    G. L. Nemhauser, L. A. Wolsey andM. L. Fisher, An Analysis of Approximations for Maximizing Submodular Set Functions — I.Math. Prog.,14 (1978), 265–294.MATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    G. L. Nemhauser andL. A. Wolsey, Maximising Submodular Set Functions: Formulations and Analysis of Algorithms,CORE, DP 7832, Louvain La-Neuve, August 1978, to appear in Ann. of. Disc. Math.Google Scholar
  9. [9]
    R. Rado, Note on Independence Functions,Proc. London Math. Soc.,7, (1957), 300–320.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    L. A. Wolsey, Maximising Real-Valued Submodular Functions: Primal and Dual Heuristics for Location Problems,Math. of Oper. Res.7, (1982), 410–425,MATHMathSciNetGoogle Scholar

Copyright information

© Akadémiai Kiadó 1982

Authors and Affiliations

  • L. A. Wolsey
    • 1
  1. 1.Center for Operations Research and EconometricsUniversité Catholique de LouvainLouvain-la-NeuveBelgium

Personalised recommendations